Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Blacksburg, VA

July 13, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2017, 6:01 PM EDT for Halifax County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 6:01 PM EDT (22:01 UTC)
Expired
Jul 13, 2017, 6:39 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS51 KRNK 132201
SVRRNK
VAC083-132300-
/O.NEW.KRNK.SV.W.0132.170713T2201Z-170713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
601 PM EDT THU JUL 13 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Halifax County in south central Virginia...

* Until 700 PM EDT

* At 600 PM EDT, a severe thunderstorm was located over Semora,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Boston...
  Turbeville...
  Hitesburg...
  Cluster Springs...
  and Staunton River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3664 7858 3669 7865 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7917
      3655 7917 3663 7915 3673 7886 3672 7867
      3671 7867 3667 7862 3663 7855
TIME...MOT...LOC 2200Z 243DEG 16KT 3652 7913 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
2 follow-up statements
405 
WWUS51 KRNK 132225
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
625 PM EDT THU JUL 13 2017

VAC083-132300-
/O.CON.KRNK.SV.W.0132.000000T0000Z-170713T2300Z/
Halifax VA-
625 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

At 624 PM EDT, a severe thunderstorm was located over Alton, moving
east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
South Boston...
Turbeville...
Hitesburg...
Cluster Springs...
and Staunton River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3664 7858 3668 7864 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7906
      3663 7905 3673 7886 3672 7867 3671 7867
      3668 7863 3663 7855
TIME...MOT...LOC 2224Z 260DEG 17KT 3657 7899 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
315 
WWUS51 KRNK 132239
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT THU JUL 13 2017

VAC083-132249-
/O.CAN.KRNK.SV.W.0132.000000T0000Z-170713T2300Z/
Halifax VA-
639 PM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN HALIFAX COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3664 7858 3668 7864 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7906
      3663 7905 3673 7886 3672 7867 3671 7867
      3668 7863 3663 7855
TIME...MOT...LOC 2238Z 243DEG 16KT 3659 7890 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:46 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 1:46 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
146 PM EDT Thu Jul 13 2017

.SYNOPSIS...
A cold front will move slowly through the region Friday and Saturday
with a good chance of thunderstorms, followed by improving conditions
on Sunday. As another front approaches from the northwest, unsettled
weather with a chance for showers and thunderstorms will return to the
Appalachians and central mid Atlantic region for the first part of next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Expectation is for showers/thunderstorms activity to wane after sunset
though some cells may linger into tonight. Partly cloudy thereafter
with some patchy fog developing late. Some remnant activity out ahead
of the approaching cold front moving in our direction from the
northwest will be knocking on our doorstep by daybreak but the highest
POPs with the front will hold off until later on Friday. There will be
ample instability to fuel convection tomorrow but the wind field
remains unimpressive and best dynamic forcing with the front looks to
be late in the day. Anticipate any marginal threat for severe storms
will reside in pulse activity ahead of the front and any storm
clusters/linear segments that accompany the front as it moves in late
tomorrow.

Overnight lows will remain warm again tonight with low/mid 70s east of
the Blue Ridge and low/mid 60s to the west. With more clouds and
increasing chances for showers/storms, expect highs tomorrow to be a
degree or two cooler with low/mid 90s east, mid 80s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 145 PM EDT Thursday...

Friday night, the cold front will gradually make its way southeast
through the area, and on Saturday be stalled over, or just south of
the far southeastern section of the forecast area. The results will
be scattered showers and storms Friday evening that decrease in
coverage during the night. On Saturday, heating of the day near the
proximity of the front will help refire showers and storms across
the southern quarter of the forecast area.

The Storm Prediction Center still has a Marginal risk of severe
weather across our area Friday night, with a focus on damaging winds
primarily during the evening hours. Although, the next higher
category, Slight, has been redrawn progressively closer to the
northeast portion of our region. For Saturday on the Day 3 Outlook,
the Marginal risk is confined to only parts of counties with
Southside Virginia and neighboring portions of north central North
Carolina.

Saturday night into Sunday, the front will make slow progression
south so that slightly cooler and drier air will make its way into
our area. Lingering isolated showers will still be possible Saturday
evening across the far southern and southeastern sections.

Temperatures during this portion of the forecast will trend slightly
cooler compared to those expected today and Friday to readings a few
degrees above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 145 PM EDT Thursday...

This portion of the forecast continues to have two distinct
possibilities from the operational guidance. The GFS maintains a
persistent trough over the northeast U.S., all while an upper ridge
over the Central Plains states holds fast.  It's not until perhaps
the Thursday time period that there is any substantial shift
eastward in the position of this upper ridge. Its European
counterpart maintains a more progressive pattern, with the
ridge/trough alignment only temporary, with the ridge axis expanding
eastward even sooner, thus placing our region with a zonal flow
pattern, and relegating any remnant of a trough to our north.

Our forecast has been favoring the more stagnant pattern. It
reflects almost daily chances of showers/storms across the area as
disturbances head southeast into and through the region in
association with northwest flow on the west side of the trough axis.
At this point, there is no strong signal to flip-flop on this
scenario, and our forecast will continue to reflect the above
thinking.

What can be noted are those days where the strength of the passing
shortwave troughs look more potent than on other days. Currently,
the most promising days are Monday and Tuesday.

Temperatures during this portion of the forecast will average a few
degrees above normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 145 PM EDT Thursday...

Coverage of showers/thunderstorms today will be greater than yesterday,
but synoptic environment lacks any specific feature to narrow
timing/location so will go with VCTS through the first portion of the
valid period and amend as convective trends become more discernible.
Majority of activity will dissipate with loss of heating after sunset
with a remnant shower or two milling around late, but otherwise expect
VFR conditions through early tonight. Fog/stratus will form toward
daybreak especially at locations that receive direct rainfall this
afternoon/evening. However, amount of convective debris clouds will
determine how well we can radiate so will include obvis and low cigs at
KLWB and KBCB as these sites are most favored and monitor trends. Cold
front approaches from the northwest tomorrow with more
showers/thunderstorms developing Friday. Winds will generally be light
through the period.

Aviation Extended Discussion...

Scattered to numerous MVFR showers and thunderstorms are possible into
Saturday as a cold front lingers over the region. Sunday will be drier
with overall VFR conditions. Unsettled weather returns for Monday as an
upper trof becomes established over the eastern US with a diurnal
pattern of patchy fog/stratus overnight and a chance for
showers/thunderstorms during the afternoon/evening with periods of VFR
in between.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS
Hazardous weather outlook, Jul 13, 2:52 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Thu Jul 13 2017

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-140900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
252 PM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected with a cold front Friday afternoon and
evening. A few of these storms are expected to be come strong to
severe, with damaging wind gusts the main threat.

Otherwise, the probability for widespread hazardous weather through
the period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-140900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
252 PM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected with a cold front Friday afternoon and
evening. A few of these storms are expected to be come strong to
severe, with damaging wind gusts the main threat.

As the front lingers across the area Saturday, a few severe
thunderstorms will be possible Saturday afternoon and evening.

Otherwise, the probability for widespread hazardous weather through
the period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 4:44 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT THU JUL 13 2017

VAZ033-132115-
Franklin-
444 PM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN FRANKLIN COUNTY...

At 444 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Mount to near Endicott.
Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rocky Mount...
and Ferrum.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8020 3706 7994 3699 7973 3683 8004
TIME...MOT...LOC 2044Z 278DEG 13KT 3702 7993 3692 8014

RS
Special weather statement, Jul 13, 4:55 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT THU JUL 13 2017

VAZ033-132130-
Franklin-
455 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FRANKLIN COUNTY...

At 455 PM EDT, a strong thunderstorm was located over Burnt Chimney,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Burnt Chimney...
Western Smith Mountain Lake...
North Shore...
Westlake Corner...
and Union Hall.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3705 7990 3714 7982 3709 7965 3700 7973
TIME...MOT...LOC 2055Z 308DEG 11KT 3709 7982

RS
Special weather statement, Jul 13, 5:11 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT THU JUL 13 2017

NCZ006-132145-
Caswell-
511 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL COUNTY...

At 511 PM EDT, a strong thunderstorm was located over Quick, moving
southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bethel...
Camp Springs...
Jericho...
Quick...
and Baynes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3625 7953 3639 7952 3647 7941 3624 7925
TIME...MOT...LOC 2111Z 311DEG 6KT 3641 7949

RS
Special weather statement, Jul 13, 5:16 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
516 PM EDT THU JUL 13 2017

VAZ033-132145-
Franklin-
516 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL FRANKLIN COUNTY...

At 514 PM EDT, a strong thunderstorm was located over Union Hall,
moving east at 15 mph. If you are on or near Smith Mountain Lake,
get out of the water and move indoors or inside a vehicle.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Penhook...
Union Hall...
North Shore...
and Southern Smith Mountain Lake.

LAT...LON 3697 7975 3710 7964 3709 7962 3708 7961
      3708 7962 3705 7959 3705 7960 3703 7960
      3696 7962 3692 7966
TIME...MOT...LOC 2114Z 285DEG 12KT 3703 7970

RS
Special weather statement, Jul 13, 5:35 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT THU JUL 13 2017

NCZ006-132200-
Caswell-
535 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CASWELL COUNTY...

At 535 PM EDT, a strong thunderstorm was located over Hamer, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Prospect Hill...
Leasburg...
Hamer...
and Topnot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3640 7936 3653 7923 3647 7914 3624 7916
      3624 7926
TIME...MOT...LOC 2135Z 281DEG 8KT 3647 7927

RS
Local storm report, Jul 13, 6:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 SW SEMORA             36.48N 79.17W
07/13/2017  E1.00 INCH       CASWELL            NC   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SEVERAL LARGE TREE LIMBS DOWN ON
            JACK POINTER ROAD

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:02 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 13, 1:47 PM EDTSpecial Weather StatementRNKTazewell43 min
Jul 13, 1:55 PM EDTSpecial Weather StatementRNKCity of Martinsville50 min
Jul 13, 3:48 PM EDTSpecial Weather StatementRNKMontgomery27 min
Jul 13, 4:17 PM EDTSpecial Weather StatementRNKMontgomery58 min
Jul 13, 4:20 PM EDTSpecial Weather StatementRNKPittsylvania25 min
Jul 13, 4:44 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 13, 4:55 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 13, 5:16 PM EDTSpecial Weather StatementRNKFranklin29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.